Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 217, NWS Norman, OK

May 19, 2001Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2001, 12:41 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 2001, 12:41 PM CDT (17:41 UTC)
Expired
May 19, 2001, 1:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Roger Mills County, OK

What was reported inside it

TimeReportWhereRemark
May 19, 12:53 PM CDTHail 1.75Texola, OK
May 19, 1:35 PM CDTThunderstorm Wind 57 EDempsey, OKFive to six-inch diameter tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2851 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:40 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 19, 10:40 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT SAT MAY 19 2001

UPDATED ZONE PACKAGE ALREADY SENT. SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER WESTERN OKLAHOMA... AND ACTIVITY CONTINUES OVER
EASTERN TEXAS PANHANDLE.  THIS APPEARS RELATED TO AN UPPER SPEED MAX
AS SEEN ON PROFILERS AND NEW MESO-ETA... WHICH IS LIFTING NORTHEAST
OVER THE TX PANHANDLE AND PEELING OFF OF STRONGER UPPER JET STILL TO
THE SOUTHWEST. MESOETA BRINGS A ROUND OF PRECIP INTO WESTERN
OKLAHOMA INTO EARLY THIS AFTERNOON WHICH TRENDS WELL WITH OBSERVED
RADAR.  MODEL THEN TENDS TO REDEVELOP CONVECTION BACK TO THE WEST
WHICH IS FORECAST TO MOVE OUT ACROSS THE CWA THIS EVENING AND
OVERNIGHT WHEN MAIN SYSTEM EJECTS.

MAIN CHANGE TO FORECAST WAS TO BRING POPS UP TO THE LIKELY CATEGORY
ACROSS WESTERN OKLAHOMA FOR THIS AFTERNOON... AND TO SHAVE WIND
SPEEDS OFF A TAD IN THE WEST THIS AFTERNOON WHERE A WEAKER GRADIENT
IS FORECAST AND CLOUDS WILL LIMIT MIXING.

FCSTID = 33/DLF

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES 04>21.
TX...NONE.

In the hours before

Special weather statement, May 19, 7:00 AM CDT, 5 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-191430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT MAY 19 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.  THROUGH EARLY EVENING... THE THREAT OF SEVERE WEATHER IS
EXPECTED TO BE PRIMARILY OVER WESTERN SECTIONS OF THE AREA... WITH
THE SEVERE WEATHER THREAT SHIFTING EASTWARD OVERNIGHT. LARGE HAIL
AND DAMAGING WIND WILL BE THE PRIMARY THREATS THROUGH THE EVENING...
WITH AN INCREASING THREAT FOR HEAVY RAINFALL OVERNIGHT.

TWO WEATHER DISTURBANCES... ONE OVER THE CENTRAL ROCKY MOUNTAIN
REGION... AND ANOTHER OVER NORTHWEST MEXICO EARLY THIS MORNING...
WILL BOTH MOVE TOWARD OKLAHOMA AND WESTERN NORTH TEXAS TODAY.  A
SURFACE WARM FRONT OVER NORTHERN TEXAS IS FORECAST TO MOVE SLOWLY
NORTHWARD TODAY... WHICH WILL ALLOW LOW LEVEL MOISTURE TO INCREASE
AS THE DAY PROGRESSES.

THUNDERSTORMS ONGOING THIS MORNING OVER PORTIONS OF SOUTHEAST
COLORADO... SOUTHWEST KANSAS... AND THE TEXAS AND OKLAHOMA
PANHANDLES MAY AFFECT PARTS OF THE NORTHWEST THIRD OF OKLAHOMA THIS
MORNING INTO EARLY AFTERNOON.  ADDITIONAL THUNDERSTORMS ARE FORECAST
TO DEVELOP THIS AFTERNOON AND EVENING FROM SOUTHWEST KANSAS...
SOUTHWARD INTO NORTHWEST TEXAS.  THE COMBINATION OF MODERATE TO HIGH
INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR IS EXPECTED TO
SUPPORT SEVERE THUNDERSTORMS.  WEAK LOW LEVEL STORM RELATIVE WIND
FIELDS SHOULD RESULT IN A VERY LOW RISK OF TORNADOES.  HOWEVER...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS.

THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX DURING THE
LATE EVENING THAT WILL MOVE EASTWARD ACROSS MUCH OF OKLAHOMA
OVERNIGHT. SUSTAINED INFLOW OF MOIST AND UNSTABLE AIR INTO THE
COMPLEX OF STORMS SHOULD INCREASE THE THREAT FOR HEAVY RAINFALL.
ANY FURTHER RAINFALL OVER PARTS OF CENTRAL AND NORTH CENTRAL
OKLAHOMA THAT HAVE ALREADY RECEIVED HEAVY RAIN DURING THE PAST TWO
DAYS MAY RESULT IN FLASH FLOODING DURING THE OVERNIGHT HOURS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND OVERNIGHT TONIGHT.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:19 PM CDTTornado WarningOUNRoger Mills41 min
May 19, 1:27 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 19, 1:35 PM CDTTornado WarningOUNBeckham40 min
May 19, 2:14 PM CDTTornado WarningOUNBeckham46 min
May 19, 2:56 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa49 min
May 19, 3:21 PM CDTSevere Thunderstorm WarningOUNComanche39 min
May 19, 3:42 PM CDTSevere Thunderstorm WarningOUNStephens48 min
May 19, 4:15 PM CDTSevere Thunderstorm WarningOUNJackson45 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray52 min
May 19, 4:23 PM CDTSevere Thunderstorm WarningOUNLove52 min
May 19, 1:03 PM CDTSevere Thunderstorm WarningOUNFoard42 min
May 19, 1:07 PM CDTSevere Thunderstorm WarningOUNBaylor38 min
May 19, 3:59 PM CDTSevere Thunderstorm WarningOUNHardeman46 min
May 19, 4:48 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.